Travellers' Diarrhea

Travellers' Diarrhea

Clinically reviewed Aug 13, 2026 Updated Aug 30, 2026
Printable version

Clinical Snapshot

Travellers' diarrhea (TD) is the sudden onset of abnormally loose or frequent stools occurring during or shortly after international travel, most often within the first 2 weeks at a destination given its short incubation period.[1] It is one of the most common travel-related health problems and one of the most frequent travel-health consultations a community pharmacist provides — both before departure, where destination-risk-stratified counselling and self-treatment-kit preparation are core pharmacist tasks, and at the point of need, where the traveller is often self-managing without reliable access to medical care. Most TD is bacterial, predominantly enterotoxigenic and enteroaggregative Escherichia coli, with Campylobacter, Salmonella and Shigella also common; norovirus, astrovirus and rotavirus cause most viral TD, and Giardia and Cryptosporidium are the leading protozoal causes.[1] TD is generally self-limited, but its clinical course cannot be reliably predicted at onset, and an episode does not protect against a second episode on the same trip. This chapter covers the traveller-specific angle of acute diarrhea — destination risk stratification, prevention counselling, and severity-matched self-treatment; general acute-diarrhea principles (non-traveller etiology, testing thresholds, Clostridioides difficile) are covered separately in Acute Diarrhea in Adults and become relevant again once a traveller has returned home.

Professional reference only. Apply clinical judgment and verify patient-specific decisions against current authoritative guidance and product information.

Rejoining the server...

Rejoin failed... trying again in seconds.

Failed to rejoin.
Please retry or reload the page.

The session has been paused by the server.

Failed to resume the session.
Please retry or reload the page.